New York, 2019

Hail and Damaging Winds in New York, August 15, 2019

August 15, 2019 · NWS BUF · 11 events in 4 counties and zones

A mid-level trough and weak surface low approached the eastern Great Lakes during the afternoon and early evening, providing some large scale ascent. At the surface, an old stalled frontal zone was located just south of the area across Pennsylvania with the surface low moving east along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A mid-level trough and weak surface low approached the eastern Great Lakes during the afternoon and early evening, providing some large scale ascent. At the surface, an old stalled frontal zone was located just south of the area across Pennsylvania with the surface low moving east along it. Mid-level lapse rates were poor, but daytime heating and warm advection contributed to moderate instability across Pennsylvania and adjacent areas of the Southern Tier. Near surface flow was very weak, but stronger mid-level winds resulted in deep layer shear. A cluster of storms developed around 2 PM across the western Southern Tier. The storms were weak and disorganized for a while, but then several grew in intensity and reached severe limits. A few storms showed supercellular characteristics. The storms produced several hail and marginal wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 15, 2:11 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
311 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A warmer and more humid airmass will continue to advect across our
region through tonight with scattered showers and thunderstorms. A
few of these thunderstorms could be strong across the Southern Tier
and Finger Lakes region through this evening. It will then remain
seasonably warm and humid Friday through the weekend with scattered
showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
Regional radars showing showers and scattered storms now
beginning to develop across the western Southern Tier early this
afternoon, with dry conditions across the remainder of the
area. Another small area showers over northeastern Lake Erie may
clip western Niagara County through mid afternoon. Otherwise
expect shower and thunderstorm activity will expand across the
Southern Tier and Finger Lakes region through the afternoon.

The warmer, more humid airmass associated with low pressure over
north central Ohio will continue to advect in across the area
through this evening. The low will only slowly drift east to
western/central New York through tonight. Although an inverted
trough extending from the low into the western Southern Tier and
Finger Lakes region will aid in storm development as well. The low
will become a little better defined by late this afternoon as an
upstream shortwave trough nears, with this trough nicely seen on
water vapor imagery over the central Great Lakes.

As mentioned above, southerly flow aloft will advect moisture
northward through the afternoon/evening, with this moisture and
increasing surface heating developing a more unstable airmass.
As mentioned above, showers and thunderstorms will continue to
increase in number across the western Southern Tier and Finger
Lakes region as both instability increases and synoptic lift
increases ahead of the approaching upstream shortwave. Greatest
chances for storms will be across the Southern Tier and towards
the southern Finger Lakes which will lie closer to the surface
low, inverted trough and deeper moisture.

A few thunderstorms across the above mentioned areas could become
strong owing to increasing bulk wind shear supporting deeper
convective growth. As mentioned, an upper level trough approaching
from the west will also aid in large scale ascent. Lapse rates
remain weak, however forecast soundings showing 0-6 km shear values
of 30-40 knots and MLCAPE values of 1000-2000 J/kg and WBZ heights
between 9-10K will mean the threat for both marginally severe winds
and hail. Again, this stronger activity should remain mainly across
the Southern Tier and Finger Lakes region. In addition, decent low
level directional shear is also present, so can't rule out an
isolated tornado as well toward the PA line if an isolated supercell
can develop.

For the remainder of the region, there may be a few showers/isolated
storm across the lake plains south of Lake Ontario by late
afternoon, with the North Country remaining dry for the bulk of the
day.

The main severe threat will wane this evening with the loss of
daytime heating. However, the advection of deeper moisture will
continue to advance across the Finger Lakes and Eastern Lake Ontario
region tonight. This coupled with a weak LLJ will focus the higher
pops across our eastern zones after midnight. It will be a muggier
night, with lows in the upper 50s to lower 60s.

Friday, a weak shortwave embedded in a fairly zonal flow aloft will
track across the Lower Great Lakes. This combined with a weak
surface low meandering about western and north central New York and
aided by diurnally instability will result in at least scattered
convection on Friday. The best coverage will be along and inland of
any lake breezes. High temperatures will be within a couple degrees
of 80, although the increase in humidity will make it 'feel' a bit
more uncomfortable.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Showers and thunderstorms will wane into Friday night as they move
east across north-central and central NY. Besides the outgoing
activity to the east, drier air will spread across the region
overnight and should result in mostly dry conditions. The next
shortwave trough will move across the central Great Lakes during
this time and moisture will again increase across western NY by
daybreak Saturday. Sufficient forcing with this approaching
shortwave trough will bring scattered showers into western NY
Saturday morning and as instability grows through the day, showers
and thunderstorms will blossom. At this time, the shortwave trough
may move into western NY too late for stronger storms but east of
the Genesee Valley may have the potential for stronger storms. A
strong wind field will make for 45kts of 0-6km shear. This depends a
lot on the timing of the shortwave passage. At this time, the North
Country has the best chance for seeing stronger storms. High
temperatures will rise into the low to mid 80's Saturday.

The shortwave trough will move into New England by Saturday night
and activity should diminish quickly. Showers and thunderstorms will
remain in the forecast overnight due to the high moisture content
that will continue to stream overhead. Any upstream convection from
Saturday may cause wet conditions for a few places. Low temperatures
in the 60's Saturday night.

An area of high pressure will be centered across the Mid-Atlantic
region Sunday while a southerly flow continues across the eastern
Great Lakes. Warm air advection will be occuring aloft with 850mb
temperatures climbing to +16-18C through the afternoon. Southwest
flow across the area will give the region a chance for disturbances
to strengthen daytime convection. It's hard to pinpoint at this time
but with the increased instability and marginal shear, strong storms
can't be ruled out. High temperatures will rise into the mid to
upper 80's with increased humidity. Heat indices will rise into the
low 90's.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Subtle troughiness will reside across the Great Lakes with a
relatively flat ridge to our south. Flow around this flat ridge or
the Bermuda high will continue to pump in a sultry air mass with
well above normal temperatures to start of this period. With H850T
nearing +20C Monday across the forecast area it will support highs
in the upper 80s to near 90F, especially across the lake plains and
interior valley locations. This combined with dewpoints in the 60s
to low 70s will likely push heat index values into the low 90s,
perhaps even some mid 90s in some locations. The only caveat to that
will be how much cloud cover will be present across our forecast
area. Lastly, there will also be a chance of showers and
thunderstorms in the mid to late afternoon.

Tuesday, models suggest a minuscule cooling trend begins as heights
fall in response to a strong shortwave drops southeast out of the
Canadian Prairies. Have lowered temperatures a few degrees Tuesday
and each day after that, although it will still be quite muggy with
above normal temperatures on Tuesday. With the approaching trough
there will also be increasing chances for diurnal showers and
thunderstorms, especially Wednesday with the shortwave. After
Wednesday, it appears that a drying trend occurs for Thursday with a
return to near normal highs.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR flight conditions will be prevalent through much of the period.

An area of low pressure will approach the area from the Ohio Valley
this afternoon, and spread increasing humidity towards our region
that will fuel some showers and thunderstorms. Best chances will be
across the Southern Tier (KJHW) and the Finger Lakes region. Any
storm could bring brief flight reduction to IFR/MVFR. Some MVFR
ceilings not associated with weather will also be possible through
early this evening across the interior Southern Tier. The north
country will remain dry for the remainder of today.

Tonight, showers and thunderstorms will gradually work their way
eastward, with a focus upon the eastern areas tonight. MVFR ceilings
may also develop late tonight into Friday morning across the lower
elevations (KBUF/KIAG/KROC/KART), with IFR ceilings possible across
the Southern Tier (KJHW). Ceilings should begin to gradually begin
to improve toward late morning/early afternoon across all TAF sites.

Outlook...

Friday night...Mainly VFR with a chance of showers.
Saturday and Monday...Mainly VFR with a chance of showers.
Tuesday...VFR.

 &&

.MARINE...
High pressure over Quebec will produce northeast to east winds
across the water bodies through the bulk of Friday. Winds will
continue to diminish through tonight and remain fairly weak into
Friday, with waves of around to 1-2 feet on Lake Ontario and waves
on Lake Erie of generally less than a foot.

Winds will become more southerly to southwesterly Friday night
through this weekend as a warm front pushes across the Lower Great
Lakes. Both winds and waves are likely to remain below small craft
thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...HSK
LONG TERM...AR
AVIATION...JM
MARINE...JM
Hazardous weather outlook, Aug 15, 3:33 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
433 AM EDT Thu Aug 15 2019

NYZ001>008-010-011-014-160900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Ontario-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-013-019>021-085-160900-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today and these may produce gusty winds
and small hail this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 15, 1:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
248 PM EDT Thu Aug 15 2019

NYZ020-021-151930-
Cattaraugus-Allegany-
248 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 247 PM EDT, a strong thunderstorm was located over Olean, moving
northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.

Locations impacted include...
Olean, Allegany, Cuba, Weston Mills, St. Bonaventure, Portville,
Knapp Creek, Haskell Flats, West Clarksville, Rock City Park and
Little Genesee.

This includes Interstate 86 between exits 25 and 26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7852 4208 7853 4222 7829 4214 7817
      4201 7818
TIME...MOT...LOC 1847Z 243DEG 11KT 4206 7842

Hitchcock
Special weather statement, Aug 15, 2:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
333 PM EDT Thu Aug 15 2019

NYZ012>014-020-021-152130-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
Including the cities of Warsaw, Geneseo, Canandaigua, Olean,
and Wellsville
333 PM EDT Thu Aug 15 2019

...NUMEROUS THUNDERSTORMS THROUGH LATE AFTERNOON...

Numerous thunderstorms will continue over portions of the western
Southern Tier and western Finger Lakes through late afternoon,
including much of Cattaraugus and Allegany counties, and the
southern portions of Wyoming, Livingston, and Ontario counties.
Some of these storms will produce wind gusts in excess of 40 mph
and hail, along with brief heavy rainfall. A few storms may become
severe with isolated damaging winds and large hail.

Hitchcock

The radar

The Buffalo radar (KBUF), 64 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
August 15, 2:45 PM EST
Where
Cattaraugus County, 2.07 mi S of Elton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -78.420

Hail, Allegany

When
August 15, 3:09 PM EST
Where
Allegany County, 0.69 mi N of Rushford
Measured
1.25 in hail
Reported by
Public
Coordinates
42.390, -78.250

Hail, Livingston

When
August 15, 3:44 PM EST
Where
Livingston County, 1.67 mi ESE of East Avon
Measured
1 in hail
Reported by
911 Call Center
Coordinates
42.910, -77.670

Hail, Livingston

When
August 15, 3:45 PM EST
Where
Livingston County, 1.67 mi ESE of East Avon
Measured
1 in hail
Reported by
911 Call Center
Coordinates
42.910, -77.670

Hail, Livingston

When
August 15, 3:47 PM EST
Where
Livingston County, 2.07 mi N of Lima
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.930, -77.620

Thunderstorm Wind, Livingston

When
August 15, 3:47 PM EST
Where
Livingston County, 0.86 mi NE of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.930, -77.720

A tree was reported down onto a trailer.

Hail, Allegany

When
August 15, 4:00 PM EST
Where
Allegany County, Bolivar
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
42.070, -78.170

Thunderstorm Wind, Cattaraugus

When
August 15, 8:06 PM EST
Where
Cattaraugus County, 2.31 mi SSE of Yorkshire
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.520, -78.480

Trees were reported down in Yorkshire.

Hail, Chautauqua

When
August 15, 8:33 PM EST
Where
Chautauqua County, 0.69 mi S of Cutting
Measured
1 in hail
Reported by
911 Call Center
Coordinates
42.020, -79.700

Thunderstorm Wind, Chautauqua

When
August 15, 8:43 PM EST
Where
Chautauqua County, 0.86 mi NW of Clymer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.030, -79.630

A tree was reported down onto Clymer-Sherman Road in Clymer.

Hail, Chautauqua

When
August 15, 9:25 PM EST
Where
Chautauqua County, 0.51 mi E of Mayville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.250, -79.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853913, 853912, 853986, 853915, 853916, 853918, 853987, 853922, 853920, 853925, 853921.